Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 138, NWS Pueblo, CO

August 31, 1997Bent County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 31, 1997, 6:01 PM MDT for Bent County, Colorado. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 31, 1997, 6:01 PM MDT (00:01 UTC)
Expired
Aug 31, 1997, 7:05 PM MDT
In force
64 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Bent County, CO

The radar

The Pueblo radar (KPUX), 112 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 6:10 PM MDTThunderstorm Wind 70Mc Clave, COA damaging microburst wind brought down large tree limbs, broke windows, and did minor damage to several campers and motor homes at Hud's Campground.
Aug 31, 6:15 PM MDTThunderstorm Wind 100Mc Clave, COA damaging microburst wind, estimated to be at least 115 mph in strength struck a mobile home, rolling it a few hundred yards. The intense damage was 50 to 75 yards across. Twin brothers, Dan and Denton Cochell were in the mobile home. Dan was thrown from t

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1997-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1997-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
445 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1931 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 010003 RRA
SVRPUB
COC011-010105-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
601 PM MDT SUN AUG 31 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHEASTERN BENT COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 705 PM MDT
 
* SOME LOCATIONS AFFECTED
  HIGHWAY 50 EAST OF HASTY THROUGH 615 PM
  MCCLAVE THROUGH 620 PM

* AT 601 PM RADAR SHOWED A SEVERE STORM 5 MILES EAST OF HASTY MOVING
  NORTHEAST AT 15 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:53 PM MDT, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 31, 1:53 PM MDT, 4 hours 8 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT SUN AUG 31 1997

MAIN CONCERNS FOR THE FIRST PERIOD ARE PRECIP COVERAGE AND HEAVY RAIN
POTENTIAL.  BREEZY EASTERLY FLOW DEVELOPED OVER THE EASTERN PLAINS
BEHIND A BOUNDARY MOVING WEST THIS AFTERNOON.  UPPER RIDGE WILL REMAIN
CENTERED OVER THE TX PANHANDLE REGION TONIGHT WITH A WEAK SHORTWAVE OVER
NORTHEAST COLORADO.  MODELS DO NOT INDICATED MUCH FOR DYNAMICS OVER THE
FORECAST AREA TONIGHT...BUT THAT SHORTWAVE IN THE NORTHEAST COULD KEEP
SOME SHOWERS OR TSTORMS OVER THE EXTREME NORTHEAST PORTIONS OF THE AREA
UNTIL LATE.  ALSO...WITH THE MOIST LOW-LEVEL UPSLOPE FLOW BACKING UP
AGAINST THE MOUNTAINS COULD SEE QUITE A BIT OF ACTIVITY ALONG THE
EASTERN MOUNTAINS AND ADJACENT PLAINS PRODUCING HEAVY RAIN.  OVER THE
PLAINS THE CHANCE FOR PRECIP WILL BE LESS BUT WITH LIGHT STEERING WINDS
AND HIGH PRECIPITABLE WATER...ANY THUNDERSTORMS THAT DEVELOP COULD
PRODUCE LOCALIZED HEAVY RAINFALL THIS EVENING. OVERNIGHT LOWS WILL
PROBABLY BE MUCH LIKE LAST NIGHT WHICH IS IN LINE WITH GUIDANCE.

In the hours before

Special weather statement, Aug 31, 5:04 PM MDT, 57 minutes before
COZ079-010010-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
504 PM MDT SUN AUG 31 1997

...STRONG THUNDERSTORM MOVING ACROSS BENT COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS THE OPEN COUNTRY OF SOUTHERN
BENT COUNTY THROUGH 605 PM. THIS STORM WILL BE CAPABLE OF PRODUCING
HAIL UP TO 1/2 INCH IN DIAMETER...HEAVY RAIN...GUSTY WINDS UP TO 50
MPH...AND FREQUENT LIGHTNING.

AT 504 PM...PUEBLO DOPPLER RADAR INDICATED THE THUNDERSTORM 14 MILES
SOUTH OF LAS ANIMAS...MOVING NORTHEAST AT 15 MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE
Special weather statement, Aug 31, 5:05 PM MDT, 56 minutes before
COZ079-010010-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
504 PM MDT SUN AUG 31 1997

...STRONG THUNDERSTORM MOVING ACROSS BENT COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS THE OPEN COUNTRY OF SOUTHERN
BENT COUNTY THROUGH 605 PM. THIS STORM WILL BE CAPABLE OF PRODUCING
HAIL UP TO 1/2 INCH IN DIAMETER...HEAVY RAIN...GUSTY WINDS UP TO 50
MPH...AND FREQUENT LIGHTNING.

AT 504 PM...PUEBLO DOPPLER RADAR INDICATED THE THUNDERSTORM 14 MILES
SOUTH OF LAS ANIMAS...MOVING NORTHEAST AT 15 MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE
Special weather statement, Aug 31, 5:58 PM MDT, 3 minutes before
COZ079-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
558 PM MDT SUN AUG 31 1997

...STRONG THUNDERSTORM IN NORTHEASTERN BENT COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS HIGHWAY EAST OF HASTY THROUGH
7 PM. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO 3/4 INCH IN
DIAMETER...HEAVY RAIN...GUSTY WINDS UP TO 50 MPH...AND FREQUENT
LIGHTNING.

AT 558 PM...PUEBLO DOPPLER RADAR INDICATED THE STORM 3 MILES
SOUTHEAST OF HASTY...MOVING NORTHEAST AT 15 MPH.

THIS THUNDERSTORM COULD QUICKLY BECOME SEVERE...AND BRING LARGE
HAIL AND DAMAGING WINDS.  IF YOU ARE IN THE PATH OF THIS STRONG
THUNDERSTORM...YOU ARE URGED TO FIND SHELTER BEFORE IT REACHES
YOUR AREA.

MOORE
Special weather statement, Aug 31, 5:58 PM MDT, 3 minutes before
COZ079-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO...CORRECTION...
558 PM MDT SUN AUG 31 1997

...STRONG THUNDERSTORM IN NORTHEASTERN BENT COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS HIGHWAY 50 EAST OF HASTY THROUGH
7 PM. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO 3/4 INCH IN
DIAMETER...HEAVY RAIN...GUSTY WINDS UP TO 50 MPH...AND FREQUENT
LIGHTNING.

AT 558 PM...PUEBLO DOPPLER RADAR INDICATED THE STORM 3 MILES
SOUTHEAST OF HASTY...MOVING NORTHEAST AT 15 MPH.

THIS THUNDERSTORM COULD QUICKLY BECOME SEVERE...AND BRING LARGE
HAIL AND DAMAGING WINDS.  IF YOU ARE IN THE PATH OF THIS STRONG
THUNDERSTORM...YOU ARE URGED TO FIND SHELTER BEFORE IT REACHES
YOUR AREA.
MOORE
Special weather statement, Aug 31, 5:59 PM MDT, 2 minutes before
COZ079-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
558 PM MDT SUN AUG 31 1997

...STRONG THUNDERSTORM IN NORTHEASTERN BENT COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS HIGHWAY EAST OF HASTY THROUGH
7 PM. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO 3/4 INCH IN
DIAMETER...HEAVY RAIN...GUSTY WINDS UP TO 50 MPH...AND FREQUENT
LIGHTNING.

AT 558 PM...PUEBLO DOPPLER RADAR INDICATED THE STORM 3 MILES
SOUTHEAST OF HASTY...MOVING NORTHEAST AT 15 MPH.

THIS THUNDERSTORM COULD QUICKLY BECOME SEVERE...AND BRING LARGE
HAIL AND DAMAGING WINDS.  IF YOU ARE IN THE PATH OF THIS STRONG
THUNDERSTORM...YOU ARE URGED TO FIND SHELTER BEFORE IT REACHES
YOUR AREA.

MOORE
Special weather statement, Aug 31, 6:01 PM MDT, 0 minutes before
COZ079-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO...CORRECTION...
558 PM MDT SUN AUG 31 1997

...STRONG THUNDERSTORM IN NORTHEASTERN BENT COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS HIGHWAY 50 EAST OF HASTY THROUGH
7 PM. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO 3/4 INCH IN
DIAMETER...HEAVY RAIN...GUSTY WINDS UP TO 50 MPH...AND FREQUENT
LIGHTNING.

AT 558 PM...PUEBLO DOPPLER RADAR INDICATED THE STORM 3 MILES
SOUTHEAST OF HASTY...MOVING NORTHEAST AT 15 MPH.

THIS THUNDERSTORM COULD QUICKLY BECOME SEVERE...AND BRING LARGE
HAIL AND DAMAGING WINDS.  IF YOU ARE IN THE PATH OF THIS STRONG
THUNDERSTORM...YOU ARE URGED TO FIND SHELTER BEFORE IT REACHES
YOUR AREA.
MOORE

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.